Delaware, 2006

Hail in Delaware, May 15, 2006

May 15, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm dropped penny size hail in a couple of locations in and around Wilmington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm dropped penny size hail in a couple of locations in and around Wilmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 15, 2:18 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, May 15, 2:18 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 PM EDT MON MAY 15 2006

.SYNOPSIS...
THE PERSISTENT UPPER-LEVEL LOW OVER THE GREAT LAKES HAS FINALLY
MOVED INTO THE OHIO VALLEY AS BLOCKING HAS WEAKENED SOMEWHAT. THE
GOOD NEWS IS, THIS UPPER LOW WILL CONTINUE TO MOVE TO THE NORTHEAST
OVER THE NEXT COUPLE OF DAYS AND BE IN NEW ENGLAND AROUND WEDNESDAY.
THE BAD NEWS HOWEVER IS THAT ANOTHER UPPER LOW LOOKS TO DROP INTO
THE GREAT LAKES AT THE END OF THE WEEK, THEN SLOWLY MOVE INTO THE
NEW ENGLAND REGION OVER THE WEEKEND. IT APPEARS THOUGH THAT THIS
SECOND UPPER LOW WILL BE A BIT MORE PROGRESSIVE THAN ITS
PREDECESSOR. OVERALL, THERE WILL BE SEVERAL CHANCES OF AT LEAST
SCATTERED PRECIPITATION OVER THE NEXT SEVEN DAYS.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
VISIBLE SATELLITE IMAGERY SHOWING OVERCAST CLOUD SHIELD PROGRESSING
NORTHWARD, WITH ENOUGH CLEARING WORKING IN FROM ABOUT THE TRENTON
AREA ON SOUTHWARD TO ALLOW INSTABILITY TO INCREASE SOME. SOME
MODERATE CU AND EVEN TCU APPEAR TO BE FIRING UP (SOME DECENT BUILD
UPS OBSERVED OUT THE WINDOW HERE AT THE OFFICE). THE PESKY UPPER LOW
TO OUR WEST IS SLOWLY MAKING SOME FORWARD MOTION NOW BUT WILL STILL
BE WITH US THROUGH THE SHORT TERM. ISOLATED TO SCATTERED SHOWERS AND
POSSIBLE THUNDER THIS EVENING FOR PARTS OF THE AREA AS THE STEADY
RAIN TO THE NORTH HAS NOW EXITED OUR NORTHERN ZONES (A RAW DAY SO
FAR IN THE POCONOS). WITH THE COLD AIR ALOFT, ANY CONVECTIVE
ELEMENTS THAT DO FORM THIS EVENING WILL BE CAPABLE OF PRODUCING
SMALL HAIL. WINDS WILL GENERALLY BE LIGHT AND VARIABLE OVERNIGHT,
AND WITH THE MOISTURE AROUND THERE COULD BE PATCHY FOG. AFTER
COLLABORATING WITH THE NEIGHBORING OFFICES, LEFT OUT THE FOG MENTION
TONIGHT FOR NOW AS IT MAY NOT RESTRICT VISIBILITIES MUCH.

OUR ATTENTION THEN TURNS TO ANOTHER SHORTWAVE ROTATING AROUND THE
PARENT UPPER-LEVEL LOW FOR LATER TONIGHT. BOTH THE 12Z NAM AND GFS
INDICATE SOME QPF ORGANIZING ACROSS THE AREA LATE TONIGHT WITH THE
GREATER QPF POSITIONED CLOSER TO THE COAST. THIS IS IN RESPONSE TO
THE OVERALL SYNOPTIC LIFT BEING PLACED NORTHWEST OF A WEAK SURFACE
LOW THAT RIDES NORTHWARD OVERNIGHT AND TUESDAY MORNING EAST OF THE
MID ATLANTIC COAST. WENT WITH SCATTERED TYPE PRECIPITATION MOST OF
TONIGHT, THEN BROUGHT LIKELY POPS FOR SHOWERS STARTING ABOUT 10Z
(EXCEPT WENT HIGH CHC ACROSS THE NORTHWEST ZONES). THE CORE OF THE
UPPER-LEVEL LOW MOVES ACROSS THE REGION DURING TUESDAY AND THEN
LIFTS INTO NEW ENGLAND TUESDAY NIGHT. ONCE AGAIN WITH THE COLD CORE
ALOFT AND AT LEAST SOME SUNSHINE OCCURRING THROUGH THE DAY ON
TUESDAY, SCATTERED SHOWERS OR THUNDER SHOULD DEVELOP.

WEDNESDAY LOOKS TO BE THE TRANSITION DAY AS THE PERSISTENT AND
ANNOYING UPPER LOW WEAKENS AND EXITS INTO SOUTHEAST CANADA. STILL
SOME LINGERING SHORTWAVE ENERGY ROUNDING THE LINGERING UPPER TROUGH,
THEREFORE KEPT A CHC OF SHOWERS IN FOR THE DAY ON WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THIS TIMEFRAME WILL MOSTLY BE DOMINATED BY YET ANOTHER CLOSED
UPPER-LEVEL LOW. HOWEVER, THE OVERALL DETAILS ARE UNCERTAIN AS THE
MODEL GUIDANCE IS NOT QUITE IN AGREEMENT WITH THE AMPLIFICATION OF
THE UPPER TROUGH. A COMPARISON OF THE 00Z/15 AND 06Z GFS SHOWS THAT
THIS MODEL CONTINUES TO AMPLIFY THE UPPER TROUGH BIG TIME OVER THE
WEEKEND. THE 06Z GFS SOLUTION IS RATHER AMPLIFIED AS IS THE 12Z GFS,
AND IT JUST SEEMS OVERDONE (6-HOURLY GFS RUNS HAVE BEEN INCONSISTENT
OVER THE PAST DAY OR SO). OTHER MODEL GUIDANCE INCLUDING THE ECMWF
AND CANADIAN ARE NOT AS ROBUST WITH THE TROUGH AMPLIFICATION. IN
ADDITION TO THE TROUGH STRENGTH, THERE ARE SOME TIMING DIFFERENCES
WITH THE SURFACE FRONT ASSOCIATED WITH THE CLOSED UPPER LOW. IT
APPEARS THE DIFFERENCES ARE WITH THE SHORTWAVE DETAILS WITHIN THE
MODELS, THEREFORE LOWER CONFIDENCE DURING THIS TIME IN THE DETAILS.
HPC HEDGED TOWARD A COMPROMISE BETWEEN THE 00Z NCEP MEAN AND THE
SLIGHTLY FASTER CONSENSUS OF MOST OPERATIONAL MODELS.

AS THE SECOND UPPER-LEVEL LOW DIVES SOUTHEASTWARD TOWARD US ON
THURSDAY, A SURFACE LOW IS FORECAST TO MOVE ACROSS SOUTHEASTERN
CANADA. A COLD FRONT WILL BE PLOWING THROUGH THE GREAT LAKES AND
OHIO VALLEY DURING THURSDAY MORNING AND MAKING A RUN AT OUR AREA
LATER THURSDAY. THE LATEST HPC PROGS SHOW THE SURFACE FRONT
POSITIONED IN OUR CWA FRIDAY MORNING. PLENTY OF LIFT SHOULD OCCUR,
ESPECIALLY THURSDAY AFTERNOON THROUGH EARLY FRIDAY MORNING (BASED ON
THE CURRENT TIMING) AS PVA COINCIDES WITH WAA AND HEIGHT FALLS. AS A
RESULT, AT LEAST A BAND OF PRECIPITATION SHOULD OCCUR AHEAD OF THE
SURFACE FRONT. THE THUNDER POTENTIAL LOOKS PRESENT AS COOLING ALOFT
WORKS IN AS THE UPPER LOW APPROACHES. THEREFORE WILL BRING IN
SCATTERED SHOWERS AND THUNDERSTORMS AROUND MIDDAY THURSDAY FROM
PHILADELPHIA NORTH AND WEST, WITH A SLIGHT CHC POP ELSEWHERE.
SCATTERED ACTIVITY IS THEN ANTICIPATED TO SPREAD TO THE EAST THROUGH
THE AFTERNOON, WITH SOME SHOWERS POSSIBLY LINGERING INTO THURSDAY
NIGHT AS ADDITIONAL SHORTWAVE ENERGY SLIDES THROUGH.

WITH THE SURFACE FRONT MOVING THROUGH FRIDAY AND THE UPPER-LEVEL
TROUGH MORE OVERHEAD, AT LEAST SCATTERED CONVECTION SHOULD OCCUR. A
CHC OF SHOWERS THEN CONTINUES INTO FRIDAY NIGHT, HOWEVER ATTM ANY
SHOWERS SHOULD BE MAINLY DRIVEN BY DAYTIME HEATING LIMITING THE
AREAL COVERAGE. FOR SATURDAY, THE REGION MAY BE IN A LULL THEREFORE
WENT WITH A SLIGHT CHC POP FOR SHOWERS IN THE DIGITAL PRODUCTS. THE
NEXT IMPULSE LOOKS TO MOVE THROUGH SOMETIME ON SATURDAY WITH PERHAPS
SOME SHOWERS, ESPECIALLY FOR THE NORTHWESTERN PART OF THE CWA. THEN
GRADUALLY A SURFACE HIGH PRESSURE SYSTEM TRIES TO BUILD IN FROM THE
OHIO VALLEY LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE
UPPER-LEVEL TROUGH WEAKENS.

AS FOR TEMPERATURES, GENERALLY FOLLOWED THE HPC GUIDANCE WITH SOME
LOCAL ADJUSTMENTS MADE. ZONES AND OTHER PRODUCTS SHOULD HIT THE
STREETS BY 4 PM. THAT IS ALL FOR NOW. HAVE A GOOD ONE

&&

.AVIATION...
THE IFR AND MARGINAL VFR CEILINGS HAVE IMPROVED AT EARLY AFTERNOON
TO SCATTERED TO BROKEN STRATOCUMULUS OVER THE SOUTHERN HALF OF THE
AREA, AND SOME IMPROVEMENT SHOULD FOLLOW FOR THE LEHIGH VALLEY LATER
THIS AFTERNOON. ONLY ISOLATED LIGHT RAIN SHOWERS WERE NOTED OVER
DELAWARE BAY AND SOUTHERN NEW JERSEY, BUT A COUPLE OF SHOWERS COULD
BREAK OUT DUE TO DIURNAL EFFECTS THROUGH LATE AFTERNOON. BUT THEN A
REVERSING TREND IS EXPECTED TO FOLLOW DURING TONIGHT AS LOW PRESSURE
SWINGS NORTHWARD AND CAUSES CEILINGS TO LOWER TO MARGINAL VFR AND
POSSIBLY IFR IN DEVELOPING SHOWERS. AFTER THE LOW PASSES BY TUESDAY
MORNING, WE LOOK FOR IMPROVING CONDITIONS AGAIN DURING THE MORNING
AS WINDS BECOME SOUTHWESTERLY OR WESTERLY.

&&

.MARINE...
WE WILL CONTINUE THE SMALL CRAFT ADVISORY FOR THE COASTAL WATERS,
BUT CHANGE IT TO A HAZARDOUS SEAS VARIETY AS THE WINDS HAVE
DECREASED IN THE WAKE OF THE FORCING OF LAST NIGHT AND EARLY THIS
MORNING. THE SEAS SHOULD DECREASE THIS EVENING, ALTHOUGH WE THINK
THAT WAVEWATCH IS A BIT QUICK, SO WE KEPT THE ADVISORY THROUGH THE
EVENING AND UNTIL 07Z FOR SOUTHERN AREAS, AND KEPT IT FOR NORTHERN
WATERS THROUGH 14Z TUESDAY MORNING.

&&

.HYDROLOGY...
A PERIOD OF HEAVY RAIN MOVED THROUGH THE REGION THIS MORNING AND
INTO THE EARLY AFTERNOON FROM SOUTH TO NORTH. THIS DID NOT CAUSE ANY
REAL PROBLEMS OTHER THAN SOME PONDING OF WATER ON SOME ROADS EARLIER
ON. NEXT PRECIPITATION EVENT ARRIVES MAINLY LATE TONIGHT AND
BASINWIDE AVERAGES THROUGH TUESDAY MORNING ARE EXPECTED TO BE HALF
AN INCH OR LESS (OF COURSE LOCALLY HEAVIER AMOUNTS CANNOT BE RULED
OUT). HOWEVER, NO STREAM OR RIVER FLOODING IS EXPECTED, BUT SOME
POOR DRAINAGE FLOODING IS POSSIBLE IN HEAVIER DOWNPOURS THROUGH
THE NEXT DAY OR SO.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ452>455
     UNTIL 4 AM TUESDAY.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ450-451 UNTIL
     10 AM TUESDAY.
&&

SYNOPSIS/SHORT TERM...GORSE
LONG TERM...GORSE/MEOLA/HPC
AVIATION/MARINE.../
HYDROLOGY...GORSE
Hazardous weather outlook, May 15, 3:50 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EDT MON MAY 15 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-160900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
450 AM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

SOME LOCALLY HEAVY RAIN IS POSSIBLE TODAY. FLOODING SHOULD BE
CONFINED TO POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

TFG

The radar

The Dover AFB radar (KDOX), 95 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Castle

When
May 15, 5:25 PM EST to 5:30 PM EST
Where
New Castle County, 1 mi SW of (Ilg)wilmington Arpt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -75.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507000.